How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gene Your Own Question
Dr. Gene
Dr. Gene, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 2663
Experience:  DVM degree from Ontario Veterinary College
Type Your Dog Veterinary Question Here...
Dr. Gene is online now
A new question is answered every 9 seconds

my weimeraner 85lb has been on 97.2mg phenobarbitol for several

This answer was rated:

my weimeraner 85lb has been on 97.2mg phenobarbitol for several months for seizures. He was fine then had 3 seizures over 8 hrs. I then gave him 3 97.2mg and he seems to have stopped seizing.
Is that OK and should I go back to the one 97.2mg morn and eve?
Hi Mike,

You did the right thing by giving Pal a higher dose to stop the seizure activity and prevent further seizure episodes short term. Long term changes to the dose should be made based on the measurement of the phenobarbital level in Pal's blood so that toxicity could be avoided. At 97.2mg twice daily, Pal's phenobarbital level may be too low allowing for these "break-through" seizures, so it should be measured if it hasn't been recently to ensure that it's in the right range. If it's not too high now, then the dose could be increased safely. The reason it's important to check is because some dogs taking the "normal" dose of phenobarbital don't metabolize it efficiently resulting in higher blood levels and toxic effects, each dog is different.

Another reason Pal may have had the break through seizures could be that he has some identifiable cause for seizures (versus epilepsy, which is just seizures without a known cause), such as a brain tumor or some other condition. I would first check his blood levels, prior to continuing the higher dose and then adjust the dose if needed, then if the seizures are still happening, investigate further. For now, go back to the lower dose and get him an appointment within the next few days. If seizures continue, please call your vet for more specific advice.

Hope this helps! Please let me know if you have any other questions or need clarification on the above information. Best of luck!
Dr. Gene and 3 other Dog Veterinary Specialists are ready to help you
Hi Mike,

I'm just following up on our conversation about Pal. How is everything going?

Dr. Gene
Customer: replied 2 years ago.

He's doing just fine now, no seizures since I returned to the single 97.2 mg pill twice daily.